Serotonin syndrome1 is a rare but potentially life-threatening condition resulting from excessive serotonin transmission in the brain. Signs of excess serotonin range from tremor (especially tongue and fingers) and diarrhoea in mild cases to confusion, agitation, exaggerated reflexes (hyperreflexia2), rigidity and hyperthermia. Myoclonus (brief involuntary twitching or jerks from muscle) is another important feature that may be present.
Factors which increase risk
Serotonin syndrome most often occurs when an SSRI is used concomitantly with another serotonergic3 drug, such as a tricyclic antidepressants4, monoamine oxidase inhibitor5 or an SNRI6 such as venlafaxine. Combination of antidepressant medications is not recommended except under specialist guidance.
The herbal remedy St John’s wort (Hypericum perforatum) has serotonergic activity and may contribute to serotonin syndrome if combined with an SSRI.
Serotonin syndrome is often overlooked or misdiagnosed. When switching between SSRIs or introducing drugs that can contribute to the serotonin syndrome, specialist medical or pharmacy advice is recommended. In particular, adequate time should be allowed for the ‘washout’ of one drug before commencing another.
Serotonin syndrome is a medical emergency and can be fatal. Urgent medical review must be sought. Treatment typically involves removal of the precipitating agent, the provision of intensive supportive care, and control of myoclonus7 and hyperthermia.
- A potentially life-threatening medical emergency, characterised by excessive serotonin stimulation. This is usually the result of an overdose of a single serotonergic substance or the mixture and additive effect of several serotonergic substances. A variety of symptoms are produced, which range from the relatively unnoticeable to extreme and fatal.↩
- A disorder in which reflexes are exaggerated and overactive.↩
- A chemical agent (or synapse) that produces its effects via the serotonin transmitter system.↩
- Tricyclic antidepressants (with a 3-ring molecular structure) inhibit the reuptake of noradrenaline by nerve endings, leaving more noradrenaline at the synapse to act on the other nerve cell. Some tricyclic antidepressants also inhibit the reuptake of serotonin. Examples of tricyclic (and related) antidepressants are: amitriptyline, clomipramine, dosulepin, imipramine, and trazodone.↩
- Monoamine oxidase (MAO) is an enzyme involved in the breakdown of monoamine neurotransmitters, such as serotonin, dopamine and noradrenaline. MAO-B inhibitors (eg rasagiline and selegiline) are used in the treatment of Parkinson’s disease whereas MAO-A inhibitors are used as antidepressants (see Antidepressants, MAOI).↩
- Serotonin and noradrenaline reuptake inhibitors reduce the uptake of both serotonin and noradrenaline, leaving more of the neurotransmitters at the synapse to act on the other nerve cell. Duloxetine and venlafaxine are SNRI antidepressants.↩
- Brief, involuntary twitching of the muscles which may produce a spasmodic or jerking movement.↩